05 Feb 2023
31 Jan 2023
Serious ileus or intestinal obstructions are assumed from post-marketing records of incretin based-therapies including GLP-1a (namely exenatide and liraglutide), however this has not yet been confirmed. The use of an incretin-based drug has been shown to be associated with 4.5 times higher risk of intestinal obstructions compared to other anti-diabetes drugs. However, to our knowledge, there are no reported cases of gastric outlet obstruction with semaglutide. Here, we present a 29 – year– old male with type-1 diabetes who presented to the emergency unit with five days-history of nausea, vomiting, abdominal bloating, and constipation, starting one day after a single injection of semaglutide. On initial examination, the patient was afebrile, and normotensive. His body mass index was 29. Abdominal examination was remarkable for distension and tenderness to palpation on the epigastrium. The initial radiological assessment including erect abdominal x-ray, and pelvi-abdominal ultrasound revealed colonic gaseous distension. An Oral-enhanced abdominal CT-Scan revealed gastric dilatation with delayed gastric emptying suggestive of gastric outlet obstruction. As an initial management, naso-gastric tube was inserted at the emergency unit with suction of gastric fluids and infusion of intravenous fluids. The patient showed improvement after three days of conservative management with intravenous fluid resuscitation, antiemetics and proton pump inhibitors and was discharged from hospital. Two months later of withholding semaglutide, the patient was generally well with no recurrence of symptoms.